Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Dense lines of curvature on convex surfaces


Author: John Guckenheimer
Journal: Proc. Amer. Math. Soc. 148 (2020), 3537-3549
MSC (2010): Primary 53A05
DOI: https://doi.org/10.1090/proc/14981
Published electronically: March 30, 2020
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The lines of curvature of a surface embedded in $ \mathbb{R}^3$ together with umbilic points comprise its principal foliations. Monge described the principal foliations of the triaxial ellipsoid in the eighteenth century, but few examples beyond these and surfaces of revolution have been characterized since. This paper analyzes the principal foliations of perturbations of the ellipsoid. The results are surprising. Notably, surfaces with dense lines of curvature are prevalent A geometric construction establishes an intimate relation of the principal foliation on perturbed ellipsoids with nonvanishing vector fields on the two dimensional torus $ T^2$, rather than the two sphere $ S^2$. The dynamics of nonvanishing vector fields on $ T^2$ with a global cross-section has been extensively studied. In generic one-parameter families, vector fields with dense, quasiperiodic trajectories occur at positive measure sets of parameters. This paper establishes a comparable result proving that large sets of embeddings of $ S^2$ in $ \mathbb{R}^3$ have dense lines of curvature.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53A05

Retrieve articles in all journals with MSC (2010): 53A05


Additional Information

John Guckenheimer
Affiliation: Mathematics Department, Cornell University, Ithaca, New York 14853
Email: jmg16@cornell.edu

DOI: https://doi.org/10.1090/proc/14981
Received by editor(s): August 26, 2019
Received by editor(s) in revised form: December 19, 2019
Published electronically: March 30, 2020
Communicated by: Jia-Ping Wang
Article copyright: © Copyright 2020 American Mathematical Society